Georgia, 2016Damaging Winds in Georgia, February 16, 2016
February 16, 2016 · NWS JAX · 5 events in 4 counties and zones
A pre-frontal squall line pushed southward across SE Ga and NE Florida after midnight and through sunrise. Strong forcing coincided with increasing moisture to produce a fast moving squall line that caused wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line pushed southward across SE Ga and NE Florida after midnight and through sunrise. Strong forcing coincided with increasing moisture to produce a fast moving squall line that caused wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 15, 9:45 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Feb 15, 9:45 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 PM EST MON FEB 15 2016
...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...
.UPDATE...
EVENING SURFACE ANALYSIS DEPICTS STRENGTHENING LOW PRESSURE (1003
MILLIBARS) MOVING THROUGH WESTERN ALABAMA. A TRAILING COLD FRONT
EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS COASTAL ALABAMA AND
INTO THE WESTERN GULF OF MEXICO. ALOFT...A SHARP AND PROGRESSIVE
TROUGH IS MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY...WITH AN
EMBEDDED SHORTWAVE POISED TO PIVOT NORTHEASTWARD INTO THE SOUTHERN
APPALACHIANS OVERNIGHT. A STRONGLY FORCED LINEAR SQUALL LINE EXTENDS
FROM JUST WEST OF MACON GA TO NEAR APALACHICOLA FL...MOVING RAPIDLY
EASTWARD AT NEARLY 50 MPH. MOISTURE LEVELS AHEAD OF THIS SQUALL LINE
ARE GRADUALLY INCREASING LOCALLY...WITH DEWPOINTS NOW CLOSE TO 60
DEGREES PER LATEST LAPS DATA IN FLAGLER COUNTY...WHERE A FEW SHOWERS
HAVE DEVELOPED IN THE STRENGTHENING SOUTHERLY LOW-LEVEL FLOW. LAPS
ANALYSIS ALSO SHOWS MINIMAL CAPE AND OVERALL INSTABILITY OVER OUR
REGION CURRENTLY...WHICH WILL SERVE AS A LIMITING FACTOR FOR SEVERE
THUNDERSTORM DEVELOPMENT ALONG THE SQUALL LINE AS IT CROSSES OUR
REGION OVERNIGHT. THERE ARE IMPRESSIVE DYNAMICS OVER OUR
REGION...WITH A LOW-LEVEL JET OF 40-50 KNOTS ABOVE 925 MILLIBARS
(2500 FT) CROSSING OUR AREA JUST AHEAD OF THE SQUALL LINE TOWARDS OR
JUST AFTER MIDNIGHT. ANY EMBEDDED STORMS ALONG THE SQUALL LINE COULD
TAP INTO THIS LOW LEVEL JET AND CREATE STRONG WIND GUSTS...WHICH
IS THE MAIN HAZARD WITH THIS ACTIVITY OVERNIGHT.
LATEST HI-RES SHORT TERM GUIDANCE DEPICTS THE SQUALL LINE BECOMING
BROKEN IN NATURE AS IT CROSSES THE OCMULGEE/ALAPAHA RIVERS AROUND
MIDNIGHT...WITH ACTIVITY CONTINUING ITS RAPID EASTWARD PROGRESS
AND MOVING OFFSHORE BY 4-5 AM EDT. THE STORM PREDICTION CENTER IS
MAINTAINING A MARGINAL RISK FOR SEVERE THUNDERSTORM DEVELOPMENT AS
THE SQUALL LINE CROSSES OUR REGION. RESIDUAL SHOWERS ALONG THE
COLD FRONT SHOULD CLEAR THE NORTHEAST FL COAST BY SUNRISE. COOL
AIR ADVECTION WILL BEGIN TO FILTER INTO INLAND SOUTHEAST GA DURING
THE PREDAWN HOURS AS SKIES QUICKLY CLEAR OVER OUR WESTERN
COUNTIES...ALLOWING LOWS TO DROP INTO THE MID AND UPPER 50S. LOWS
ELSEWHERE WILL REMAIN IN THE LOWER 60S AS THE FRONT MOVES OFFSHORE
AROUND OR JUST AFTER SUNRISE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE REGIONAL TERMINALS THROUGH AT
LEAST 05Z. A FEW SHOWERS MAY IMPACT GNV TOWARDS 03Z...AND ARE
POSSIBLE BETWEEN 04Z-05Z AT THE REST OF THE TERMINALS. LOW LEVEL
WINDS WILL RAPIDLY STRENGTHENING AHEAD OF AN APPROACHING SQUALL
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS...CREATING LOW-LEVEL
WIND SHEAR AT ALL OF THE REGIONAL TERMINALS AFTER 05Z...AS SOUTH-
SOUTHWEST WINDS OF 40-45 KTS ARE EXPECTED AT 2000 FT.
SOUTHEASTERLY SURFACE WINDS EARLY THIS EVENING WILL BECOME
SOUTHERLY BY 05Z...WITH SPEEDS OUTSIDE OF HEAVIER THUNDERSTORMS
INCREASING TO 10-15 KTS. PERIODS OF IFR VISIBILITIES ARE EXPECTED
AS THE SQUALL LINE TRAVERSES THE REGION FROM WEST TO EAST BETWEEN
06Z-10Z...WITH WIND GUSTS UP TO 40 KTS POSSIBLE. SURFACE WINDS
WILL SHIFT TO A SOUTHWESTERLY DIRECTION WITH DECREASING LOW-LEVEL
SPEEDS BY 08Z-10Z...WHICH WILL DECREASE THE THREAT OF LOW LEVEL
WIND SHEAR. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS BY 12Z.
&&
.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OFFSHORE
WATERS...WHERE SOUTHERLY WINDS CONTINUE TO STRENGTHEN AN A BRIEF
PERIOD OF GALE FORCE WINDS ARE POSSIBLE OVERNIGHT. WE FEEL THAT
THE DURATION OF THESE CONDITIONS OUTSIDE OF THUNDERSTORM ACTIVITY
SHOULD BE RELATIVELY BRIEF...AND THUS LEFT THE MENTION OF
OCCASIONAL GALE FORCE WINDS IN THE COASTAL WATERS FORECAST FOR THE
OVERNIGHT HOURS. CAUTION CONDITIONS ARE EXPECTED IN THE NEAR SHORE
WATERS...WHERE SOUTHERLY WINDS WILL GRADUALLY INCREASE AHEAD OF
THE SQUALL LINE AFTER MIDNIGHT. THE BROKEN SQUALL LINE OF SHOWERS
AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE COASTAL WATERS
DURING THE 4 AM-7 AM TIME FRAME. WESTERLY WINDS WILL BRIEFLY SURGE
IN THE WAKE OF THE FRONT THROUGH THE MORNING HOURS...AND WILL THEN
QUICKLY DIMINISH ON TUESDAY AFTERNOON AS HIGH PRESSURE BRIEFLY
BUILDS INTO OUR REGION FROM THE WEST. SEAS WILL BE SLOWER TO
SUBSIDE OFFSHORE...AND SHOULD REMAIN IN THE 5-7 FT RANGE THROUGH
TUESDAY AFTERNOON. A NORTH AND THEN NORTHEASTERLY WIND SURGE IS
EXPECTED BY WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE
STRENGTHENS WELL TO THE NORTH OF OUR REGION.
RIP CURRENTS: LOW RISK EXPECTED TUESDAY AS WINDS BECOME OFFSHORE
BEFORE SUNRISE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 56 68 45 67 / 80 10 0 0
SSI 58 72 46 65 / 80 20 0 0
JAX 60 75 47 70 / 90 20 0 0
SGJ 62 75 48 67 / 90 20 0 0
GNV 61 75 45 70 / 80 20 0 0
OCF 60 76 46 72 / 90 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST TUESDAY FOR WATERS FROM
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
TO 60 NM.
&&
NELSON/HESS/GUILLETHazardous weather outlook, Feb 15, 8:03 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 PM EST MON FEB 15 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-170115-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
803 PM EST MON FEB 15 2016
...STRONG TO ISOLATED SEVERE STORMS POSSIBLE OVERNIGHT...
...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
A COLD FRONT WILL MOVE QUICKLY EASTWARD THROUGH OUR REGION DURING
THE OVERNIGHT HOURS. A SQUALL LINE OF STRONG AND ISOLATED SEVERE
THUNDERSTORMS AHEAD OF THIS FRONT WILL APPROACH INTERIOR SOUTHEAST
GEORGIA AND THE WESTERN SUWANNEE VALLEY TOWARDS MIDNIGHT...AND
WILL MOVE ACROSS THE REST OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA DURING THE OVERNIGHT HOURS. THE PRIMARY THREATS WITHIN
STRONGER THUNDERSTORMS WITHIN THIS LINE ARE DAMAGING WIND GUSTS
AND HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE FOR LOCATIONS WELL
INLAND.
A SMALL CRAFT ADVISORY CONTINUE FOR THE OFFSHORE WATERS...AS
SOUTHERLY WINDS STRENGTHEN AHEAD OF THIS COLD FRONT THAT WILL
CROSS THE WATERS DURING THE PREDAWN HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH TUESDAY
AFTERNOON AS OFFSHORE WINDS ONLY GRADUALLY DECREASE IN THE WAKE OF
THE COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO ACTIVATE IF WATCHES OR WARNINGS ARE
ISSUED FOR THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
NELSON
In the hours before
Special weather statement, Feb 15, 11:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1148 PM EST MON FEB 15 2016
GAZ132>134-149>151-163-160530-
CLINCH GA-JEFF DAVIS GA-BACON GA-PIERCE GA-ATKINSON GA-WARE GA-
COFFEE GA-
1148 PM EST MON FEB 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIERCE...ATKINSON...
SOUTHWESTERN JEFF DAVIS...NORTHWESTERN WARE...WESTERN BACON...COFFEE
AND NORTHWESTERN CLINCH COUNTIES UNTIL 1230 AM EST...
AT 1146 PM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 8
MILES SOUTHWEST OF PEARSON AND SOUTHWEST OF DOUGLAS...MOVING
NORTHEAST AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...ALMA...PEARSON...WILLACOOCHEE...BROXTON...AMBROSE...NICHOLLS...
DIXIE UNION...PEBBLE HILL...WEST GREEN...JAMESTOWN...DENTON...BICKLEY...
AXSON AND MILLWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN JACKSONVILLE.
&&
LAT...LON 3147 8312 3151 8308 3156 8306 3160 8306
3179 8256 3175 8254 3174 8255 3174 8253
3133 8232 3109 8297 3118 8297 3119 8305
3123 8305 3128 8303 3134 8307 3136 8310
3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 0446Z 246DEG 37KT 3124 8297
PETERSONThunderstorm Wind, Atkinson
- When
- February 16, 12:25 AM EST
- Where
- Atkinson County, 1.18 mi E of Pearson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.300, -82.850
Widespread trees were blown down in Pearson. A large tree was blown down onto power lines. The time of damage was based on radar.
Thunderstorm Wind, Appling
- When
- February 16, 12:54 AM EST
- Where
- Appling County, 0.69 mi S of Baxley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.760, -82.350
Trees were blown down with some damage to homes. The time of damage was based on radar.
Thunderstorm Wind, Bacon
- When
- February 16, 12:54 AM EST
- Where
- Bacon County, 2.38 mi SSW of Coffee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.470, -82.340
A large tree was blown down and damaged a semi-truck near the Pierce and Bacon County border. The time of damage was based on radar.
Thunderstorm Wind, Appling
- When
- February 16, 1:06 AM EST
- Where
- Appling County, 13.18 mi S of Surrency
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.530, -82.220
Trees were blown down and wind damage occurred to homes along Metts Overstreet Road in the southern portion of the county. The time of damage was based on radar.
Thunderstorm Wind, Wayne
- When
- February 16, 1:20 AM EST to 1:25 AM EST
- Where
- Wayne County, 1.5 mi NNW of Madray Spgs to 4.04 mi NE of Redland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -81.990
The Emergency Manager conducted a storm survey in the area and determined that a downburst was the cause of widespread wind damage. Near 11011 Highway 169 numerous trees were blown down, about 100, and a barn was damaged. Near 1053 Melvin Westbury Road several trees were blown down and a barn was damaged. Near 3165 Old River Road a barn was damaged, the eves of a home were blown off, and several trees were blown down. Some structural damage was reported near 400 Woods Farm Road where a barn was damaged and numerous trees were blown down. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, February 16, 20162 injured · $590,000 · 58 kt wind · 10 events
- Tornadoes and Hail in Florida, February 16, 20161 injured · $160,000 · EF1 · 17 events
- Tornado and Damaging Winds in North Carolina, February 16, 2016$193,000 · EF1 · 18 events
- Strong Wind in Connecticut, February 16, 2016$200,000 · 3 events
- Winter Storm and Winter Weather in New York, February 16, 2016$90,000 · 9 events
- High Wind and Strong Wind in Rhode Island, February 16, 20161 injured · $50,000 · 55 kt wind · 5 events
- Flash Flood in New York, February 16, 2016$75,000 · 1 event
- High Wind in Massachusetts, February 16, 2016$45,000 · 56 kt wind · 3 events
- Strong Wind in New Jersey, February 16, 2016$40,000 · 2 events
- Dense Fog in Kentucky, February 16, 201622 events
- Dense Fog in Illinois, February 16, 201619 events
- Winter Weather in Kentucky, February 16, 20161 injured · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616618, 616626, 616627, 616628, 616629.